Kansas, 2012Damaging Wind in Kansas, July 29, 2012
July 29, 2012 · NWS ICT · 1 event in 1 county or zone
An isolated severe thunderstorm caused roof and shed damage in South Hutchinson very early in the morning on the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm caused roof and shed damage in South Hutchinson very early in the morning on the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 29, 2:35 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 29, 2:35 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CDT SUN JUL 29 2012
.SYNOPSIS...
A SE-MOVING MID-LVL SHORTWAVE SCOOTING SE OVER NEBRASKA & SD MANAGED TO
PUSH A WEAK FRONTAL BOUNDARY SUFFICIENTLY SE TO ENABLE THE ASSOCIATED TS
TO VENTURE FURTHER S/SE OVER CNTRL KS EARLY THIS MORNING. AT 3 AM CDT...
THE ELONGATED TSRA CLUSTER HAD ENCROACHED UPON KHUT & KEWK & AT CURRENT
TRENDS SHOULD REACH KICT & EL DORADO ~4AM.
.DISCUSSION...
FORECAST HIGHLIGHT: HEAT ADVISORY FOR ALL OK-BORDERING COUNTIES IS BEING
EXTENDED TIL 7 PM MON.
TODAY-MON NGT:
THE IMMEDIATE FOCUS IS ON LONGEVITY OF AFORE-MENTIONED TSRA CLUSTER. PER
IR IMAGERY CONVECTION HAS BEGUN TO WEAKEN SO FOR NOW ANTICIPATE CLUSTER
TO HAVE DISSIPATED BY 7AM. OF COURSE THE MUCH MORE SIGNIFICANT FOCUS IS
ON H-E-A-T. WITH AN E-W ORIENTED STATIONARY FRONT SETTING UP CAMP RIGHT
THROUGH THE HEART OF KICT COUNTRY THROUGH MON EVENING A SHARPENING TEMP
GRADIENT WILL RESULT WITH MOST OF SC & SE KS SWEATING IT OUT WITH HIGHS
OF 105-110F WITH THE HOTTEST MAXES ALONG THE OK BORDER. THEREFORE...THE
HEAT ADVISORY HAS BEEN EXTENDED UNTIL 7PM MON FOR ALL OK-BORDERING
COUNTIES. WITH THE FRONT IN THE AREA THE POTENTIAL FOR LATE AFTERNOON &
EARLY EVENING TSRA CONTINUES OVER MUCH OF THE AREA.
TUE:
THE PRIMARY CONCERN IS THE POTENTIAL FOR EXTENDING THE HEAT ADVISORY FOR
OK-BORDERING COUNTIES WHERE HEAT INDICES OF 105-108F ARE PROJECTED. WAS
TEMPTED TO EXTEND THE "NEW" ADVISORY TIL 7PM BUT WITH SOME UNCERTAINTY
EXISTING WITH RESPECT TO DWPTS HAVE OPTED TO "STICK" WITH 7PM MON.
REST OF THE WEEK:
WITH THE FRONT MEANDERING ABOUT THE PREMISES...PLUS THE FACT THAT THERE
WILL BE OCCASIONAL WEAK MID-LVL SHORTWAVES VENTURING OVER THE NRN/CNTRL
PLAINS A FEW TSRA ARE POSSIBLE NEARLY EACH AFTERNOON & EVENING. FOR NOW
HAVE KEPT ASSIGNED 15-20% ASSIGNED TO THE NEIGHBORHOOD FOR MOST DAYS.
.CLIMATE...
RECORD HIGH TEMPERATURES:
TODAY:
WICHITA: 109 IN 1978; SALINA: 108 IN 1940; CHANUTE: 108 IN 1986.
JULY 30TH:
WICHITA: 110 IN 1986; SALINA: 108 IN 1917; CHANUTE: 108 IN 1986.
&&
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
A CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO IMPACT
PORTIONS OF NORTH CENTRAL KANSAS EARLY THIS MORNING. ALTHOUGH VFR
CIGS SHOULD PREVAIL...GUSTY WINDS OF 15 TO 25 KNOTS MAY BECOME
VARIABLE IN DIRECTION THROUGH 08-09Z BEFORE THE ACTIVITY
DIMINISHES AND DRIFTS SOUTH AND EAST OF THE AREA. THE REMNANT
OUTFLOW/STATIONARY FRONT MAY BECOME A FOCUS FOR ADDITIONAL SHOWER
AND THUNDERSTORM DEVELOPMENT ON SUNDAY AFTERNOON BUT CONFIDENCE IN
HOW FAR SOUTH THE BOUNDARY DRIFTS REMAINS UNCERTAIN.
MWM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 108 78 106 77 / 10 10 20 20
HUTCHINSON 108 78 105 77 / 20 20 20 20
NEWTON 107 78 103 77 / 20 20 20 20
ELDORADO 107 77 101 76 / 20 20 20 20
WINFIELD-KWLD 108 79 109 78 / 10 10 10 20
RUSSELL 108 76 100 76 / 20 20 20 20
GREAT BEND 108 77 103 76 / 20 20 20 20
SALINA 108 77 102 76 / 20 20 20 20
MCPHERSON 108 78 103 77 / 20 20 20 20
COFFEYVILLE 108 77 106 76 / 10 10 20 20
CHANUTE 107 76 104 76 / 20 20 20 20
IOLA 107 76 104 76 / 20 20 20 20
PARSONS-KPPF 108 77 104 76 / 10 10 20 20
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR KSZ091>093-098>100.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-094>096.
&&
Hazardous weather outlook, Jul 28, 7:10 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT SAT JUL 28 2012
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
810 PM CDT SAT JUL 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL AND EASTERN
KANSAS TONIGHT...WITH GUSTY WINDS AROUND 50 MPH BEING THE MAIN RISK.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DANGEROUS HEAT INDICES OF 106 TO 110 ARE LIKELY SUNDAY AFTERNOON.
PLEASE CHECK THE HEAT ADVISORY FOR DETAILS. HIGH AFTERNOON HEAT
INDICES RANGING FROM 100 TO 107 ARE POSSIBLE MONDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS CAPABLE OF PRIMARILY WIND GUSTS AROUND 50 MPH
ARE POSSIBLE OVER PARTS OF CENTRAL AND SOUTHERN KANSAS LATE SUNDAY
AFTERNOON INTO MONDAY.
THE NEXT CHANCE OF THUNDERSTORMS SHOULD OCCUR ON FRIDAY...ESPECIALLY
OVER CENTRAL KANSAS WHERE A FEW THUNDERSTORMS MAY APPROACH
SEVERE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jul 28, 11:37 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1237 AM CDT SUN JUL 29 2012
KSZ049-290615-
SALINE-
1237 AM CDT SUN JUL 29 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...
AT 1235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF SALINA TO BROOKVILLE...AND MOVING SOUTHEAST AT 25 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3880 9737 3861 9737 3861 9792 3877 9793
3883 9793 3891 9775
TIME...MOT...LOC 0537Z 305DEG 21KT 3884 9773 3877 9791
HOWERTONSpecial weather statement, Jul 29, 12:19 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
119 AM CDT SUN JUL 29 2012
KSZ052-290700-
MARION-
119 AM CDT SUN JUL 29 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...
AT 117 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPE TO TAMPA...AND
MOVING SOUTHEAST AT 15 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3860 9692 3853 9692 3853 9683 3852 9682
3836 9683 3836 9720 3858 9721 3861 9693
TIME...MOT...LOC 0619Z 328DEG 15KT 3863 9711 3854 9721
HOWERTONSpecial weather statement, Jul 29, 12:45 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
145 AM CDT SUN JUL 29 2012
KSZ051-290730-
MCPHERSON-
145 AM CDT SUN JUL 29 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...
AT 143 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROXBURY TO
MARQUETTE...AND MOVING SOUTHEAST AT 20 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3839 9737 3827 9737 3827 9779 3859 9793
3861 9793 3861 9741 3861 9738
TIME...MOT...LOC 0645Z 313DEG 18KT 3858 9743 3858 9785
HOWERTONThunderstorm Wind, Reno
- When
- July 29, 3:45 AM CST to 4:45 AM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -97.910
Roof and shed damage in South Hutchinson. Trees uprooted with numerous downed limbs and branches. Time is estimated from Doppler data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 29, 20121 death · 4 events
- Tornado and Hail in Florida, July 29 to 31, 20122 injured · $126,000 · EF1 · 13 events
- Flash Flooding and Lightning Strike in Arizona, July 29, 2012$275,000 · 4 events
- Wildfire in Oklahoma, July 29, 2012$200,000 · 1 event
- Damaging Winds in Missouri, July 29, 2012$123,000 · 52 kt wind · 9 events
- Damaging Winds in South Carolina, July 29, 2012$30,000 · 50 kt wind · 18 events
- Damaging Winds and Lightning Strike in Georgia, July 29, 2012$21,000 · 50 kt wind · 8 events
- Damaging Winds in Arizona, July 29, 2012$15,000 · 65 kt wind · 2 events
- Damaging Wind in Michigan, July 29, 2012$15,000 · 70 kt wind · 1 event
- Lightning Strike in South Carolina, July 29, 20121 injured · 1 event
- Hail and Damaging Wind in Minnesota, July 29, 20121 in hail · 9 events
- Damaging Winds in Kansas, July 29, 2012$12,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404614.